Nevada, 2016

Hail in Nevada, May 14, 2016

May 14, 2016 · NWS LKN · 1 event in 1 county or zone

A thunderstorm produced nickle size hail in Jackpot.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A thunderstorm produced nickle size hail in Jackpot.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at May 14, 1:57 PM PST, 8 hours 3 minutes earlier.

Area forecast discussion, May 14, 1:57 PM PST, 8 hours 3 minutes before
Area Forecast Discussion
National Weather Service Elko NV
257 PM PDT SAT MAY 14 2016

.SYNOPSIS...A Pacific weather system moves into the area tonight
and meanders across the region Sunday through Tuesday, bringing
scattered showers and possible afternoon thunderstorms with cooler
afternoon temperatures. Snow is possible in the mountains at or
above 9000 feet by Sunday night. Another weather system may arrive
by Thursday afternoon...bringing more unsettled weather that lasts
into next weekend.

&&

.SHORT TERM...Tonight through Monday.
Back edge of high cloud has reached Battle Mountain and Tonopah
with scattered, developing "baby" cumuli over northwest Nv.
Surface low has formed over west central Utah as a weak surface
front crosses northeast Nv this afternoon. Behind the immediate
front, the cumuli field is expected to expand with a few showers
or even a thunderstorm later this evening. These showers will not
be widespread and will appear as virga shafts given the relatively
dry air mass. The best chance for showers will be across the
Jarbidge wilderness area, the Ruby mountains, and the central Nv
ranges (such as the Toiyabe and Monitor ranges). Even at these
locations, scattered rain showers will be short lived.

As the closed low circulation that is currently along the Oregon
and northern California coast moves into the northern intermountain
region on Sunday...mid level cold advection produces unsettled
conditions for northern/central Nv on Sunday with scattered
showers (with possible afternoon thunderstorms) focused over Elko
and White Pine county. High temps drop 10 to 15 degrees from this
afternoon into Sunday. The closed low is expected to track
southward and be positioned over northeast Nv by Monday afternoon.
Expect an increase in showers across the region on Monday...especially
in the mountains where showers may be a bit more persistent. Snow
levels will lower with light accumulations above 9000 feet. This
system does not appear to be a "soaker", but some spots in the
mountains could receive upwards to a quarter to half inch of
precipitation by Monday afternoon. Valleys will be not be as wet,
but a tenth to a quarter inch is reasonable estimate within Elko
county.

.LONG TERM...Monday night through Saturday.
Overall improvement in model agreement throughout the long range
period. Still an active period with a break mid week.

Monday night through Tuesday afternoon both long range models have a
closed low over northern Nevada which drops south into northwest
Arizona and opens to a wave then moves east. A short lived flat
ridge moves over the Great Basin through Thursday morning.

A deep closed 500 mb low drops into the Pacific Northwest and the
upper thermal gradient over the northern Great Basin tightens
dramatically. By Saturday...the low fills a little, but moves south
to northern Nevada.

There is enough instablity for thunderstorms and rain showers over
much of northern and central Nevada through Tuesday
morning...moving to eastern and northeastern Nevada Tuesday
afternoon and evening. A few lingering showers remain over extreme
northern Nevada through Thursday but pops are low. Coverage
increases over northern Nevada through Saturday but remains over
largely northern Nevada, generally north of Interstate 80. Precip
type will be rain until Friday when H10-H5 thicknesses drop to
543 dm in much of the forecast area. It's been very warm so
valleys not expected to receive snow, but higher mountains could
receive a few inches. Would not rule out higher summits with well
traveled roads receiving at least a mix of wintry precip Friday
and Friday evening. The mostly likely places will be higher
summits and ridges in Elko, White Pine, northern Nye, and Lander
Counties. This is a "stay tuned" type even as the models were not
in good agreement yesterday and presto today they are. Plus, it's
a week out. Just heads up.

One thing does look more certain. Gusty winds most afternoon,
especially in central Nevada, but then more widespread stronger
winds over most of the forecast area Thursday through Saturday with
arrival of colder air. This "frontal system" will not behave exactly
like a winter front but high temps could drop 15 degrees over the
two day period with lows below freezing again most valleys.

&&

.AVIATION...Although VFR conditions are expected to hold through
Sunday morning, there is a weak cold front moving through Saturday.
Showers and thunderstorms may occur around KWMC and KEKO this
afternoon and evening with showers possible through the night.
Showers may reach KELY by midnight Saturday night. Gusty west to
northwest winds at all sites until after dark, then starting again
Sunday.

&&

.LKN Watches/Warnings/Advisories...
None.
&&

88/98/98

In the hours before

Special weather statement, May 14, 9:00 PM PST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1000 PM PDT SAT MAY 14 2016

NVZ031-150530-
NORTHERN ELKO COUNTY NV-
1000 PM PDT SAT MAY 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELKO COUNTY UNTIL 1030
PM PDT...

AT 959 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JACKPOT...MOVING EAST AT 45 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JACKPOT AND CONTACT.
U.S. 93

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4184 11445 4173 11488 4200 11483 4200 11454
      4199 11446
TIME...MOT...LOC 0459Z 253DEG 39KT 4190 11471

GB

The radar

The Salt Lake City radar (KMTX), 200 km away, was scanning. The volume nearest the first event began at 05:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Elko

When
May 14, 10:00 PM PST to 10:10 PM PST
Where
Elko County, Jackpot
Measured
0.88 in hail
Reported by
Social Media
Coordinates
41.980, -114.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2016Every state in 2016This day in weather historyWarnings in Nevada, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628988.